Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Newport/Morehead City, NC

July 5, 1997Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 5, 1997, 5:24 PM EDT for Washington County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 5:24 PM EDT (21:24 UTC)
Expired
Jul 5, 1997, 6:00 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Washington County, NC

The radar

The Morehead City radar (KMHX), 121 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3402 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 052129
SVRMHX
NCC187-052200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...COR FOR COUNTY NAME 2ND LINE OF TEXT...
NATIONAL WEATHER SERVICE NEWPORT NC
524 PM EDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL NORTH CAROLINA

   ...WASHINGTON COUNTY

AT 525 PM WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM
APPROACHING WASHINGTON COUNTY. THIS STORM WILL MOVE EAST OF PLYMOUTH AND
AFFECT THE COMMUNITIES OF ROPER AND SCUPERNOG AROUND 545 PM.

DAMAGING WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL GREATER THAN 3/4
OF AN INCH ARE LIKELY WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROA4DS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.

JME/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT SAT JUL 5 1997

RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE.  40 POPS FOR
TONIGHT...30 SUN AND SUN NIGHT/MON.

CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS
THEY HAVE OUTPERFORMED THE FOUS WINDS.  THIS MEANS THERE WILL BE A
BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE
FLOW REORIENTATES ITSELF S-SW LTR SUN.  IN ADDITION DIFFERENTIAL
HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS
HIGHER SEAS THAN INDICATED BY ILM.  MOVING THE SPLIT DOWN TO HAT
SOUNDS OK TO ME.  WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT
OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT
TONIGHT.

DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG
SEA-BREEZE AND TMB ACROSS ESTRN NC.  TELCO WITH SELS AND WATCH WILL
BE ISSUED SHORTLY.  BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG
L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND
GUST POTENTIAL.  WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF
AIRMASS SO LARGE HAIL ALSO LIKELY.  AFTER TSRA THREAT TONIGHT...GUID
IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR
WIDESPREAD ST AND BR THROUGH SUN AM.

FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER
MEAN RH.  THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND
SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS.  ON MON IT
APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN
CHS FOR NRN SECTIONS.  WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS
ARND 20.

.MHX...NONE

JME

In the hours before

Special weather statement, Jul 5, 11:28 AM EDT, 5 hours 56 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044-
046-045-502-501-103-051830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1128 AM EDT SAT JUL 5 1997

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY...

A VERY MOIST AND UNSTABLE AIRMASS ACROSS EASTERN NORTH CAROLINA WILL
PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.  THE
THUNDERSTORMS WILL ALSO CONTAIN DEADLY LIGHTNING AND TORRENTIAL RAINS
CAPABLE OF PRODUCING FLOODING OF LOW LYING AREAS.

RESIDENTS OF EASTERN NORTH CAROLINA ARE ADVISED TO KEEP A CLOSE ON EYE
ON THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER
INDOORS SHOULD THUNDERSTORMS ENSUE.

ELARDO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:55 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell50 min
Jul 5, 4:32 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico58 min
Jul 5, 4:55 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell50 min
Jul 5, 5:10 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
Jul 5, 6:32 PM EDTSevere Thunderstorm WarningMHXCraven28 min
Jul 5, 7:43 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.